Jump to content

Regulating Salt Intake


Friedbrain
 Share

Recommended Posts

So the new cardiologist said I have dysautonomia and need to take 4-6g salt/day. If there's anything I've learned over the last 8 ys with this medical mess called my life, it's to listen to my body instead of following a recipe. So I'm wondering if others have a sense of how their bodies feel when they don't have enough salt, vs too much salt, vs not enough water vs too much water vs just right.

On Sunday, I did a tentative increase in salt by just increasing my intake. I drank beef broth, ate peanuts, etc. By bedtime, I was feeling tense, and felt scarily on the edge of a seizure (nighttime is my most vulnerable time). Any noise was making me startle, and I kept waking up with my heart racing all night (that's when I could fall asleep). It was NOT good. It could have nothing to do with the increase in salt, since that's supposed to help me. However, there have been other nights when I've had a lot of salty peanuts before bedtime and felt anxious like that and wondered about a possible connection.

So....the next night, after eating peanuts, I felt tense like that again. I was worried because I didn't want another night like the one before, so I drank a ton of water. I kept going to the bathroom constantly. But by bedtime I felt better and was able to sleep.

It occurred to me that maybe I'm not supposed to go to the bathroom so frequently when drinking water. However, it's hard to know if it's "too frequent" if it's what I do, ya know? What to compare it to. But it was ridiculous because I was spending the entire night going to the bathroom. How would that fit into the "picture", though? Would that make sense?

Anyway, if I DO start salt-loading, how am I supposed to feel, and how do I know if I'm doing it right or wrong? Without any follow-up testing, that seems dangerous (especially since my head is so unstable now-I don't want to set my body offbalance in a different direction!!!).

Thank you!

Link to comment
Share on other sites

For me, when I am too dehydrated I feel super tired, I tend to get many more palpitations/tachycardia, I feel anxious, headachey, woozy, and dizzy. My mouth is dry and my spit just tends to feel thick. I also tend to just crave salt, and it tastes almost sweet to me. Any of these things are indicators for me of not having enough water and/or salt.

When I get too much or my blood pressure is too high I feel like my eyes are going to explode, and my sinuses tend to hurt. I feel bloated and under pressure. Also, salt tends not to taste very good to me.

Link to comment
Share on other sites

Any chance you are sensitive to the peanuts? Could be a food reaction. I have multiple food allergies and sometimes the symptoms are not classic (like hives), but more like you describe. When I take more than 5g salt a day, I swell up, mostly in my hands. With dehydration I have blurry vision, a detached almost dreamlike feeling-it is horrible. Thank goodness that hasn't happened for months! In the beginning I went to the bathroom a lot too, but soon (within a week I think) I was retaining well because of the sodium and now I go just every several hours, pretty normal for me.

Link to comment
Share on other sites

My son's doctor's have him taking Thermatabs(buffered salt tablets). He takes 6 of those a day. They told me to make sure he has the last of them for the day no later than 3pm. I don't know why he shouldn't have them in the evening, but maybe having to much salt in evening is having some effect on you.

Link to comment
Share on other sites

Like songcanary, when I read your post I wondered if you were having a food reaction. I was having episodes like you describe in the night; I didn't have the shaking, but I would have a falling feeling, wake up with severe tachycardia, shortness of breath, flusing and feeling hot, feeling wired. Now these episodes include itching but not always, and they weren't always related to something I did or ate. Now that I take 20 mg. doxepin at night they happen much less frequently, only around the beginning of my period this month. Have you looked into MCAD? My symptoms are not typically allergic at all.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...